A Very Patient Patient

, , , , | Healthy | July 7, 2021

I’ve just begun seeing this psychiatrist for treatment for ADD after having been diagnosed by a different doctor who, unfortunately, was too far away for me to see him regularly.

First, I go over history, habits, etc. with her.

Me: “I’ve read that [Drug #1] is more commonly used to treat this, but [Drug #2] has less anxiety-inducing side effects, and I think that that might be the better choice for me—”

Doctor #1: “Oh, no, you don’t want to take either of those. They can both be addictive, but [Drug #3] works just as well and doesn’t have nearly so many terrible side effects.”

Me: “Oh, all right! That sounds a lot better. Let’s try that!”

She then goes over what she says are all the potential side effects I need to worry about and writes me a prescription. Two weeks later, I return for my first follow-up.

Doctor #1: “So, how do you like them?”

Me: “I don’t know. They make me sick to my stomach. Most days, I throw up for the first time pretty soon after taking them, even if I’m sure to do it with food and without anything else that might upset my stomach, so I don’t think they’re actually being properly absorbed, and then I’m sick throughout the day. When I can keep them down, I still get very nauseous. I’m having headaches and feeling really tired.”

Doctor #1: “That’s normal while you’re starting the medication. You just need to keep taking it; your body will adjust.”

Me: “Even though I’m throwing it up almost every day?”

Doctor #1: “Yes, it’s still getting into your system. You’ll see.”

Me: “And the headaches and tiredness?”

Doctor #1: “The headaches will go away, and tiredness isn’t a side effect of this drug. You need to make sure you’re maintaining a good sleep schedule; that way, you’ll be able to separate your regular feelings from the medication. Just stick with it.”

Two weeks after that, I go back again.

Me: “I haven’t been getting sick quite as much, but the headaches and drowsiness are really bad, even on days when I’m getting eight hours. Also, does this medication react with alcohol at all? Because I was at a party and I had a drink, and I started feeling way too intoxicated for just having had one drink.”

Doctor #1: “What? You must never drink while you’re taking this medication! You shouldn’t drink at all — it’s so bad for you — but if you drink while you’re on this medication, it will kill you!”

Me: “I told you in the intake interview that I drank occasionally. Why didn’t you warn me?”

Doctor #1: “You shouldn’t drink at all! It’s terrible for you! You’re so lucky nothing else happened to you!”

So, I give up drinking. At her insistence, I keep taking the medication, in part because she’s told me that she won’t prescribe me anything else, despite me requesting that she change it multiple times. I assume that since she’s a doctor, she must know better than I do, even though the side effects still remain and I haven’t noticed many changes in my symptoms.

After ten months, I start seeing a psychotherapist for different reasons, and when she hears about what’s been going on, she insists that I take her referral to a different psychiatrist.

Doctor #2: “So, you’ve been taking [Drug #3] for eight months? Have you noticed your symptoms improving?”

Me: “A little, I guess. I think it’s hard to tell because I’ve been so tired lately. I know that that’s not supposed to be a side effect for [Drug #3], but I’ve been making sure I get enough sleep and it’s still a problem.”

Doctor #2: “You noticed you were becoming tired after you started [Drug #3]? You know, just because something isn’t one of the listed side effects, it doesn’t mean it can’t possibly happen. So that’s made it hard for you to tell if your symptoms are improving?”

I’m encouraged that he hasn’t just dismissed me.

Me: “Yes, definitely. And the headaches. They’ve been so bad that I can’t focus at all sometimes.”

Doctor #2: *Taking notes* “Are those all the side effects you’ve noticed?”

Me: “Well, it doesn’t happen as frequently now, but probably once a week I’ll end up throwing up from the meds.”

Doctor #2: “Once a week isn’t frequent?”

Me: “It used to be almost every day. My old doctor said it was just my body adjusting to the medication.”

Doctor #2: “How long did that go on?”

Me: “The first few months? When I first started, I’d be sick throughout the day, but after a while, it would just happen right after I took the pills. Now, though, I’m usually just nauseous for a while, but sometimes that gets so bad that I need to lie down.”

Doctor #2: “So, we’ve got drowsiness, nausea, and headaches. Anything else?”

Me: “No. The only other weird reaction was when I drank, which I found out I wasn’t supposed to do.”

Doctor #2: “Not supposed to drink?”

Me: “Yeah, my other doctor told me afterward about how it can be deadly, so losing some of my equilibrium seems like a fair trade-off since that’s the only bad thing that happened.”

Doctor #2: “There are warnings about drinking on [Drug #3] because it can increase the effects of alcohol on your system, but the only life-threatening concerns are for binge drinkers, because [Drug #3] could exacerbate liver damage. Your doctor told you drinking on [Drug #3] was prohibited?”

Me: “She basically told me that it would be fatal.”

Doctor #2: “All right. Well, first of all, that’s not true. Second, since you’re having such bad side effects from [Drug #3] and you haven’t noticed much improvement, I’d recommend switching medications, all right?”

He ended up prescribing me [Drug #2], the same drug that I requested from my first doctor during our first appointment. It’s been a month, and all the drowsiness, nausea, and headaches are gone, along with a lot of my initial symptoms. Let this be a warning: if your doctor refuses to work with you to find an acceptable course of treatment and you have any other options at all, explore them! An MD doesn’t always mean that the doctor knows best.

1 Thumbs
711